MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR WITH SORBITOL; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR WITH SORBITOL; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Model Number 297953
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that prior to use, bd bbl¿ macconkey ii agar with sorbitol plates were contaminated.The following information was provided by the initial reporter:.The plates also smell terrible.Very strong odor.Some have growth.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d9: device available for eval yes.D9: returned to manufacturer on: 2021-12-13.H.6 investigation summary: during manufacturing of material 297953, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 1271711 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include physical attribute and bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All physical attribute and bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 1271711.Retention samples from batch 1271711 were not available for inspection.Twenty-eight plates from batch 1271711 were returned as three opened sleeves in the 10pack cartons shipped in a box with paper padding (cartons 0210, 0211 and 0272).Plates were inspected and 8/28 plates had surface bacterial growth and 28/28 plates had agar bed fallout (time stamps 0257, 0306, 0307 and 0313).One plate with growth was submitted to the id lab and pseudomonas fluorescens was identified.Seven photos also were received for investigation.Three photos each show the bottom of a plate from batch 1271711 (time stamps 0257 and 0306) with the agar bed shifted in the plate bottom which indicates agar bed fallout.One photo shows the bottom part of the carton label from batch 1271711 for batch verification.Two photos each show the agar surface of an opened plate from batch 1271711 (time stamps 0257 and 0306) with an agar bed that has shifted in the plate bottom.One photo shows the agar surface of an opened plate from batch 1271711 (time stamp not readable) with an agar bed that has shifted in the plate bottom and has surface bacterial growth.The color specification for this product is medium to dark rose-tan.Discoloration of the agar was not observed in the return samples or photos.It is possible that discoloration observed was associated with growth on the media.This complaint cannot be confirmed for color variation.This complaint can be confirmed for agar bed fallout and contamination.A trend was identified for contamination and investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are planned with an ongoing training review for cleaning processes.Bd will continue to trend complaints for contamination, agar bed fallout and appearance.Risk management file review assessed the potential risk for the defect as severity s1 per baltrmppmselectiveaph, rev 02, id 6.13 for contamination, id 6.6 for fallout and id 6.0 for color variation.H3 other text : see h.10.

Brand Name
BD BBL¿ MACCONKEY II AGAR WITH SORBITOL
Common Device Name
CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key13155159
Report Number1119779-2021-02074
Device Sequence Number12099430
Product Code JSI
UDI-Device Identifier10382902979538
UDI-Public10382902979538
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K871855
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/07/2022
Device Model Number297953
Device Catalogue Number297953
Device Lot Number1271711
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2021
Supplement Date Received by Manufacturer10/05/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date10/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown